How do I switch from high dose Amlodipine calcium channel blocker to Verapamil?
I am taking the Amlodipine (brand name Norvasc) which was prescribed for high blood pressure. Unexpectedly, it helped with my MAV symptoms but as I was undiagnosed at the time my GP was sceptical. Nevertheless I got him to increase my Amlodipine to 15mg daily which is beyond the recommended max dose of 10mg and getting a little bit dangerously high.
Until I read this forum, I couldn’t see why Amlodipine was helping with balance and headache. I had guessed Amlodipine was dilating the arteries going from the heart into the head and permitting better cerebral blood flow. However MR angiograms show my chest and head blood vessels are all ok.
I get daily headaches which can reach explosive levels of pain during which I become acutely confused as if I am having a stroke and can’t walk properly. I don’t get to see my neurologist until December and even then he may need to pass me on to a colleague, so want my GP to switch me from Amlodipine to Verapamil.
**Does anyone here have a suggested regime to manage this transition? ** I understand that CCB overdose can be life-threatening Another problem is that Amlodipine has a long half life of approx 40 hours and my high dose will take about a week to wash out; Verapamil is much shorter acting. I also understand that these two CCBs are of different types, and have somewhat different effects so that may or may not complicate things.
Can I decrease Amlodpine whilst starting Verapamil? At what rate of change and at what dose? I don’t expect my GP will have any direct knowledge about this but perhaps someone can give me some pointers in the right direction.